Safety indicators confirmed for common treatment of heart defect

July 3, 2012

A new study by medical scientists coordinated from the University of Manchester has for the first time used patients' results to establish that "safety indicators" for people taking anticoagulant drugs to regulate a common heart condition are correct.

More than 760,000 patients in the UK have atrial fibrillation (AF), a defect that causes an irregular heart rate. It is also known to increase the risk and severity of stroke.

The main treatment used to regulate the condition is an anticoagulant drug called which prevents the blood from forming clots so easily. This treatment also lowers the risk of a stroke by about two thirds.

The recommendation to use anticoagulation for patients with AF was circulated to all NHS hospitals and practices last year in a Commissioning Safety Document.

However, there are risks associated with the drug as too little anticoagulation results in thrombosis but too much can result in haemorrhage. Both can be fatal. Patients therefore require frequent monitoring and dose adjustments.

Part of monitoring is measuring a patients' international normalized ratio (INR). In healthy people, the INR is about 1.0. For patients on anticoagulants, the INR typically should be between 2.0 and 3.0. However there had been no large scale studies to establish the danger INR level in patients with AF.

Medical scientists working with the European Action on Anticoagulation which is organised from the University of Manchester tested 5839 patients with AF. The INR for each case was monitored by blood tests which were independently assessed. Any clinical events, such as bleeding or , were also monitored and matched to the patient's INR reading.

The study found that in patients starting to take who had a bleeding episode 9.5% had at least one INR result that was greater than 5.0. This was significantly higher than in the 4.6% of patients who had a bleeding episode but did not develop an INR greater than 5.0.

In the first two months of treatment, bleeding occurred in 11.0% of patients who had at least one incidence of an INR greater than 5.0. Whereas the rate in patients who never recorded an INR greater than 5.0 was only 5%.

Professor Leon Poller, the Project Leader of the European Action on Anticoagulation said: "This study demonstrates through significant patient results that the "" listed in last year's UK NHS Improvement Document are correct. This is a really important finding for the hundreds of thousands of in the UK who suffer from AF and for the medical staff who treat them."

The results of the study are being made available to all NHS hospitals and practices and have been published in the current issue of the Journal of Clinical Pathology.

Explore further: Clot-busting medicine safe for use in warfarin-treated patients following stroke

Related Stories

Clot-busting medicine safe for use in warfarin-treated patients following stroke

June 26, 2012
The clot-busting medicine, tPA (tissue plasminogen activator), is safe to use in acute stroke patients already on the home blood thinner warfarin, according to researchers from Duke Clinical Research Institute (DCRI). This ...

Repeat CT scan urged for head trauma patients on warfarin

May 31, 2012
(HealthDay) -- Minor head trauma patients taking warfarin should have a repeat computed tomography (CT) scan prior to discharge to detect delayed hemorrhage, particularly in those with an initial international normalized ...

ARISTOTLE trial finds new drug may revolutionize the treatment of atrial fibrillation

October 26, 2011
New research has the potential to revolutionize the treatment of atrial fibrillation (AF), a condition affecting a quarter of a million Canadians which is expected to strike even more in the coming years, as the Canadian ...

Recommended for you

Researchers investigate the potential of spider silk protein for engineering artificial heart

August 18, 2017
Ever more people are suffering from cardiac insufficiency, despite significant advances in preventing and minimising damage to the heart. The main cause of reduced cardiac functionality lies in the irreversible loss of cardiac ...

Lasers used to detect risk of heart attack and stroke

August 18, 2017
Patients at risk of heart attacks and strokes may be spotted earlier thanks to a diagnosis tool that uses near-infrared light to identify high-risk arterial plaques, according to research carried out at WMG, University of ...

Cholesterol crystals are sure sign a heart attack may loom

August 17, 2017
A new Michigan State University study on 240 emergency room patients shows just how much of a role a person's cholesterol plays, when in a crystallized state, during a heart attack.

How Gata4 helps mend a broken heart

August 15, 2017
During a heart attack, blood stops flowing into the heart; starved for oxygen, part of the heart muscle dies. The heart muscle does not regenerate; instead it replaces dead tissue with scars made of cells called fibroblasts ...

Injectable tissue patch could help repair damaged organs

August 14, 2017
A team of U of T Engineering researchers is mending broken hearts with an expanding tissue bandage a little smaller than a postage stamp.

'Fat but fit' are at increased risk of heart disease

August 14, 2017
Carrying extra weight could raise your risk of heart attack by more than a quarter, even if you are otherwise healthy.

0 comments

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.